Alert archive / Wisconsin / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

May 9, 20114 counties in Wisconsin

NWS Twin Cities, MN issued this special weather statement at May 9, 2011, 3:47 PM CDT for 4 counties in Wisconsin. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2011, 3:47 PM CDT (20:47 UTC)
Expired
May 9, 2011, 4:45 PM CDT
In force
58 min
Issued by
NWS Twin Cities, MN

Counties Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI

The radar

The La Crosse radar (KARX), 100 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.8 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2011-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2011-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

364 
WWUS83 KMPX 092047
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
347 PM CDT MON MAY 9 2011

WIZ016-023>028-092145-
CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-RUSK-ST. CROIX-
347 PM CDT MON MAY 9 2011

AT 340 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG 
THUNDERSTORMS 3 MILES SOUTH OF WILSON TO A 15 MILES NORTH OF EAU 
CLAIRE. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WILSON.
  KNAPP.
  BOYCEVILLE.
  WHEELER.
  TAINTER LAKE.
  ELK MOUND.

LAT...LON 4459 9099 4458 9100 4459 9138 4458 9139
      4462 9229 4498 9238 4532 9093 4459 9092
TIME...MOT...LOC 2045Z 246DEG 25KT 4493 9212

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 9, 7:19 AM CDT, 8 hours 28 minutes earlier.

Area forecast discussion, May 9, 7:19 AM CDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
719 AM CDT MON MAY 9 2011

.AVIATION... /12Z TAF ISSUANCE/

LINE OF CONVECTION WILL WORK ITS WAY ACROSS WEST CENTRAL WI
THIS MORNING WITH ISOLATED SHOWERS AND THUNDERSTORMS ACROSS
CENTRAL AND SOUTHERN MN. A MID LEVEL CIRCULATION DRIVING THE
STORMS EASTWARD WAS LOCATED BETWEEN KAXN AND KSTC AND MOVING
NORTHEAST. SHORT TERM GUIDANCE FINALLY CATCHING ON WITH THE
CURRENT SCENARIO. IT SUGGESTS LITTLE IN THE WAY REDEVELOPING IN
THE WAKE OF THE CIRCULATION WHICH SEEMS PLAUSIBLE. ON THE
DOWNSIDE...MVFR OR LOWER CEILINGS HAVE A HIGH PROBABILITY OF
DEVELOPING TODAY AND PERSISTING INTO TUESDAY. CEILINGS TONIGHT
SHOULD DROP UNDER 010 AT ALL SITES ALONG WITH 3-5SM BR. THIS IS
DUE TO THE HIGH DEW POINT AIR PUSHING IN FROM THE SOUTH AHEAD OF A
WARM FRONT. STRONG EASTERLY WINDS THIS MORNING IN THE WAKE OF THE
THUNDERSTORMS AND FALLING PRESSURE IN SOUTH DAKOTA. GUSTS UP TO 40
KNOTS POSSIBLE AT KRWF AND KAXN FOR A FEW MORE HOURS.

KMSP...SHOWERS AND THUNDERSTORMS DIMINISHING AT THE AIRPORT AROUND
9 AM WITH VCSH/VCTS THE REMAINDER OF THE DAY. MAIN CONCERN IS MVFR
CEILINGS LOWERING TO IFR TONIGHT AND PERSISTING FOR A TIME ON
TUESDAY AS A WARM FRONT APPROACHES FROM THE SOUTH. EAST TO
SOUTHEAST WINDS THROUGH THE PERIOD GUSTING 20 TO 25 MPH TODAY.

&&

.DISCUSSION... /ISSUED 154 AM CDT MON MAY 9 2011/

SHORT TERM CONCERNS WILL BE WITH A MCS THAT FORMED ACROSS EC SD
OVERNIGHT...AND HOW IT TRANSLATES TO THE EAST INTO A MORE STABLE
ENVIRONMENT. AFTER THIS COMPLEX MOVES EAST OF THE FA...HOW WILL
THE OVERALL CAPPING INVERSION RELATE TO PRECIPITATION CHC AND
ASSOCIATED SVR WX THREAT.

OVER THE PAST FEW HRS...THE MCS OVER SD HAS SLOWED A BIT.
HOWEVER...AN OUTFLOW BOUNDARY HAS DEVELOPED ALONG THE LEADING EDGE
ALONG THE MN/SD BORDER AS OF 130 AM. MOST UNSTABLE CAPES OVERNIGHT
DO INCREASE ACROSS S MN WHICH WILL LEAD TO THE CONTINUATION OF THE
MCS TO THE EAST. HOWEVER...AT THE SAME TIME WILL THE MAIN
CIRCULATION CENTER OF THE MCS HOLD BACK ACROSS SD OR FAR WESTERN
MN AND HINDER ANY TYPE OF CONVECTION TO THE EAST?? MOST 09/00Z MODELS
HAVE NO CLUE AS TO THE MCS THAT DEVELOPED IN SD WHICH SUPPORTS THE
CONCLUSION TO MAKE A BETTER FORECAST JUDGMENT BASED ON THE
SYNOPTIC SCALE FORCES WHICH DO ADVERTISE A SHORT WAVE MOVING
ACROSS MN THIS MORNING. WILL LIKELY HOLD OFF UNTIL 3 AM FOR ANY
TYPE OF MAJOR CHG IN THE SHORT TERM QPF/POP GRIDS...BUT LIKELY OR
CATEGORICAL LOOKS ALMOST CERTAIN FOR A WET MORNING ACROSS MOST OF
MN. THE NEXT PROBLEM IS WHAT HAPPENS IN THE WAKE OF THIS COMPLEX
AS A STRONG CAPPING INVERSION WILL LIKELY DEVELOP.

IT SEEMS WITH THE STRONG PUSH OF MUCH WARMER AIR ADVERTISED OVER
THE PAST COUPLE OF DAYS WOULD CONCLUDE THAT THE BEST CHC OF
PRECIPITATION WILL BE N AND EAST OF THE FA. HOWEVER...THESE
SCENARIOS AS TO WHERE THE CAP FORMS AND IF IT CAN BREAK OR IF AN
OUTFLOW BOUNDARY CAN DEVELOP...IS HIGHLY PROBLEMATIC. BEST
SCENARIO IS TO CONTINUE SLIGHT/CHC POPS ALONG THE NORTHERN
PERIPHERY OF THE CAPPING INVERSION. AS WITH ANY TYPE OF MESOSCALE
PROCESSES VS. SYNOPTIC SCALE... HAVE BEEN USING THE THALERS
QUASIGEOSTROPIC METHOD WHERE THE SMALLER SCALE PROCESSES ARE
SUPPRESSED. ANYWAY...THE NEXT CHC OF LARGE SCALE FORCING WILL
BEGIN LATE WED/THU AS STRONG HEIGHT FALLS MOVE ACROSS THE CENTRAL
PLAINS...AND INTO THE UPPER MIDWEST. THE MAIN FRONTAL BOUNDARY
WILL LIKELY BE ACROSS THE DAKOTAS THRU WED...WITH A SLOW
PROGRESSION TO THE EAST BY THU. CONVERGENCE ALONG THIS FRONT AND
LARGE SCALE FORCING SHOULD INDUCE A WIDESPREAD PRECIPITATION EVENT
ACROSS OUR REGION. DEPENDING UPON THE SPEED OF THIS SYSTEM
DEPARTING...WILL CHC POPS SHOULD LINGERING INTO SATURDAY.
TEMPERATURES WILL LIKELY BEGIN TO LOWER BY THU/FRIDAY AS A
MODIFIED PACIFIC/CANADIAN AIR MASS MOVES ACROSS THE UPPER MIDWEST.
..JLT..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/JLT
Hazardous weather outlook, May 9, 1:06 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
106 PM CDT MON MAY 9 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
101815-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
106 PM CDT MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WINDS IN THE WAKE OF STRONG THUNDERSTORMS WILL CONTINUE
ACROSS A SMALL PORTION OF WEST CENTRAL WISCONSIN THROUGH
ABOUT 4 PM. SEE THE LATEST WEATHER STATEMENT CONCERNING THIS
WEATHER EVENT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL WISCONSIN THIS
AFTERNOON INTO TONIGHT AND ACROSS WEST CENTRAL MINNESOTA LATE
TONIGHT. HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TUESDAY
AFTERNOON AND TUESDAY NIGHT FOR MOST OF THE AREA. THE MAIN THREAT
WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. AN
ISOLATED TORNADO IS POSSIBLE ACROSS A PORTION OF CENTRAL
MINNESOTA.

SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TUESDAY EVENING.

In the hours before

Special weather statement, May 9, 2:31 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
231 PM CDT MON MAY 9 2011

WIZ025>028-092030-
CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-
231 PM CDT MON MAY 9 2011

...THUNDERSTORMS REDEVELOPING OVER CHIPPEWA...DUNN...EAU CLAIRE AND
PEPIN COUNTIES THROUGH 330 PM CDT...

AT 228 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR BRACKETT....ABOUT 10 MILES SOUTH OF EAU CLAIRE.
THIS STORM WAS MOVING EAST AT 35 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ALLEN.
  FALL CREEK.
  AUGUSTA.
  LUDINGTON.
  FAIRCHILD.
  STANLEY.

OTHER STORMS WERE DEVELOPING OVER PEPIN COUNTY AROUND DURAND AND
PORCUPINE...AND WERE MOVING TO THE EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4459 9092 4459 9200 4485 9168 4502 9093
TIME...MOT...LOC 1928Z 255DEG 30KT 4467 9135
Local storm report, May 9, 3:16 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
316 PM CDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             FALL CREEK              44.76N 91.27W
05/09/2011  M0.25 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

&&

CARLYON
Special weather statement, May 9, 3:21 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
321 PM CDT MON MAY 9 2011

WIZ025-027-028-092115-
CHIPPEWA-DUNN-EAU CLAIRE-
321 PM CDT MON MAY 9 2011

...THUNDERSTORMS MOVING OVER CHIPPEWA...DUNN AND EAU CLAIRE COUNTIES
THROUGH 415 PM CDT...

AT 318 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A CLUSTER OF
STRONG THUNDERSTORMS EXTENDING FROM ELK MOUND TO 4 MILES WEST OF
FOSTER. THESE STORMS WERE MOVING EAST AT 30 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THESE STORMS.

PEOPLE IN EASTERN DUNN...EAU CLAIRE AND SOUTHERN CHIPPEWA COUNTIES...
INCLUDING THE CITIES OF ELK MOUND...EAU CLAIRE...ALTOONA...FALL CREEK...
AND CHIPPEWA FALLS...SHOULD MONITOR THE WEATHER SITUATION. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4460 9153 4501 9192 4516 9122 4492 9091
      4466 9092
TIME...MOT...LOC 2020Z 258DEG 25KT 4489 9167 4466 9137
Local storm report, May 9, 3:24 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
324 PM CDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             4 NNE MENOMONIE         44.94N 91.89W
05/09/2011  M0.25 INCH       DUNN               WI   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 9, 3:27 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
327 PM CDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 E CARYVILLE           44.74N 91.57W
05/09/2011  M0.75 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

            STARTED HAILING AT 310 PM STILL COMING DOWN AT 319 PM.

&&

CARLYON
Special weather statement, May 9, 3:47 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
347 PM CDT MON MAY 9 2011

WIZ016-023>028-092145-
CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-RUSK-ST. CROIX-
347 PM CDT MON MAY 9 2011

AT 340 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS 3 MILES SOUTH OF WILSON TO A 15 MILES NORTH OF EAU
CLAIRE. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WILSON.
  KNAPP.
  BOYCEVILLE.
  WHEELER.
  TAINTER LAKE.
  ELK MOUND.

LAT...LON 4459 9099 4458 9100 4459 9138 4458 9139
      4462 9229 4498 9238 4532 9093 4459 9092
TIME...MOT...LOC 2045Z 246DEG 25KT 4493 9212

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:11 AM CDTSpecial Weather StatementMPXStevens49 min
May 9, 2:27 AM CDTSpecial Weather StatementMPXLac qui Parle48 min
May 9, 2:39 AM CDTSevere Thunderstorm WarningMPXStevens36 min
May 9, 2:54 AM CDTSevere Thunderstorm WarningMPXPope, Stevens, Swift52 min
May 9, 3:11 AM CDTSpecial Weather StatementMPXChippewa, Yellow Medicine64 min
May 9, 3:42 AM CDTSpecial Weather StatementMPXKandiyohi, Meeker, Redwood, Renville, Stearns93 min
May 9, 4:19 AM CDTSpecial Weather StatementMPXBrown, Kandiyohi, McLeod, Meeker, Redwood, Renville and 1 more41 min
May 9, 4:32 AM CDTSpecial Weather StatementMPXBenton, Brown, McLeod, Meeker, Morrison, Nicollet and 5 more28 min
May 9, 5:03 AM CDTSpecial Weather StatementMPXAnoka, Benton, Blue Earth, Brown, Carver, Chisago and 20 more72 min
May 9, 5:33 AM CDTSpecial Weather StatementMPXAnoka, Carver, Dakota, Hennepin, Le Sueur, Ramsey and 4 more2 hr
May 9, 6:18 AM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott57 min
May 9, 7:38 AM CDTSpecial Weather StatementMPXBrown, Nicollet97 min
May 9, 6:36 AM CDTSpecial Weather StatementMPXBarron, Chippewa, Dunn, Eau Claire, Pepin, Pierce and 3 more114 min
May 9, 8:21 AM CDTSpecial Weather StatementMPXChippewa, Eau Claire, Rusk54 min
May 9, 12:50 PM CDTHigh Wind WarningMPXChippewa, Eau Claire, Rusk3 hr
May 9, 2:31 PM CDTSpecial Weather StatementMPXEau Claire, Pepin59 min
May 9, 3:21 PM CDTSpecial Weather StatementMPXChippewa, Eau Claire54 min

Nearby

Special Weather Statements in Wisconsin, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.